Texas, 2004

Hail in Texas, March 20, 2004

March 20, 2004 · NWS SHV · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 20, 3:05 PM CST, 6 hours 51 minutes earlier.

Area forecast discussion, Mar 20, 3:05 PM CST, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
305 PM CST SAT MAR 20 2004

.DISCUSSION...
FRONT ENTERING SOUTH CENTRAL OKLAHOMA AT THIS TIME AND STILL ON
SCHEDULE TO REACH NORTHWEST PORTION OF CWA BY SUNSET. STRONG
CAP STILL HOLDING DOWN CONVECTION AND MAY CONTINUE TO DO SO.
HOWEVER...WILL STILL FAVOR CAP ERODING ENOUGH BY 00Z TO GET A FAIRLY
DECENT LINE OF SHOWERS AND TSTMS. LIT 18Z SOUNDING WAS TENDING IN
THIS DIRECTION.  WILL CONTINUE WITH MENTION OF SEVERE IN
FORECAST...BUT DO NOT EXPECT MUCH. MAIN THREAT WILL BE FOR
HAIL...WITH WET BULB ZEROS LOW DUE TO DRY LAYER IN SOUNDING.
COULD ALSO BE A FEW DOWNBURST EVENTS. ACTIVITY SHOULD BEGIN TO
DIMINISH IN THE EARLY MORNING HOURS. AIRMASS BEHIND FRONT VERY
DRY WITH DEWPOINTS IN THE 20S IN KANSAS THIS AFTERNOON. THUS
WILL GO WITH NGM DRIER DEWPOINTS FOR SUNDAY. HOWEVER DO NOT
BUY THE COOLER NGM TEMPS. PLAN TO GO EVEN WARMER THAN AVN
MOS...THUS RH WILL BE QUITE LOW BY MIDDAY.  LARGE SURFACE HIGH
WILL SETTLE OVER EASTERN U.S. MONDAY WITH FAIR WEATHER CONTINUING
THROUGH TUESDAY. BY 12Z WEDNESDAY...HIGH MOVES INTO ATLANTIC...
WITH FAIRLY DECENT LEE TROUGH DEVELOPING IN TEXAS PANHANDLE. THIS
SHOULD BRING RETURN OF GULF MOISTURE AND A CHANCE OF SHOWERS
AND THUNDERSTORMS. SHORT WAVE MOVES EAST OF AREA BY THURSDAY
MORNING...SO RELUCTANT TO GO WITH PRECIP AFTER THURSDAY DUE TO
LACK OF UPPER SUPPORT AND POSSIBLE LOW LEVEL CAP. DEEPER SYSTEM
DEVELOPS OFF WEST COAST BY SATURDAY...WHICH MAY KICK A DECENT
SHORT WAVE EAST INTO TEXAS SATURDAY. BUT WITH CAP STILL PRESENT...
WILL HOLD POPS NEXT SATURDAY TO SLIGHT CHANCE.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  53  66  38  62 /  60  10   0   0
MLU  52  63  36  61 /  60  10   0   0
TXK  50  66  37  60 /  60  10   0   0
TYR  52  69  41  63 /  60  10   0   0
LFK  56  70  39  64 /  40  20   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.

&&

14
Hazardous weather outlook, Mar 20, 12:00 PM CST, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CST SAT MAR 20 2004

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-211200-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE
THIS AFTERNOON ALONG AND NEAR A COLD FRONT OVER SOUTHEAST
OKLAHOMA AND THE ADJACENT SECTIONS OF SOUTHWEST ARKANSAS...AND
THIS EVENING OVER NORTHEAST TEXAS...SOUTHWEST ARKANSAS AND
SOUTHEAST OKLAHOMA...GENERALLY ALONG AND NORTH OF INTERSTATE 30.
THE PRIMARY THREAT WILL BE LARGE HAIL AND POSSIBLY STRONG AND
DAMAGING WINDS. THUNDERSTORMS WILL SPREAD OVER THE REMAINDER OF
EAST TEXAS AND NORTH LOUISIANA TONIGHT AS THE COLD FRONT MOVES
SOUTH. HOWEVER...STORMS ARE EXPECTED TO DECREASE BELOW SEVERE
LIMITS AS THEY MOVE FARTHER SOUTH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND STORM
SPOTTERS...MAY BE NEEDED LATER THIS AFTERNOON THROUGH TONIGHT.

In the hours before

Local storm report, Mar 20, 9:03 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
903 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             VALLIANT                34.00N 95.09W
03/20/2004  0.75 INCH        MCCURTAIN          OK   LAW ENFORCEMENT

0815 PM     HAIL             5 N CLARKSVILLE         33.68N 95.06W
03/20/2004  1.75 INCH        RED RIVER          TX   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL COVERING THE GROUND AT DIMPLE

0815 PM     HAIL             7 N CLARKSVILLE         33.71N 95.06W
03/20/2004  1.75 INCH        RED RIVER          TX   LAW ENFORCEMENT

            GOLF BALL SIZE HAIL COVERING THE GROUND AT NEGLEY

&&

SGG
Local storm report, Mar 20, 9:11 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
911 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0845 PM     HAIL             BOGATA                  33.47N 95.21W
03/20/2004  0.88 INCH        RED RIVER          TX   LAW ENFORCEMENT

&&

SGG
Local storm report, Mar 20, 9:39 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
939 PM CST SAT MAR 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0733 PM     TSTM WND DMG     5 NE VALLIANT           34.06N 95.03W
03/20/2004                   MCCURTAIN          OK   LAW ENFORCEMENT

            TREES DOWN OVER COUNTY ROAD 98 5 MILES NORTHEAST OF
            VALLIANT OKLAHOMA

&&

SGG

The radar

The Shreveport radar (KSHV), 142 km away, was scanning. The volume nearest the first event began at 03:56 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wood

When
March 20, 9:56 PM CST
Where
Wood County, 17 mi NE of Mineola
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.833, -95.283

Hail fell in the Pleasant Grove Community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5387514.